The Francis Family Foundation, generous CaringBridge donors, are honoring supporters like you by doubling all donations to CaringBridge, up to $25,000. Make a donation by December 12 to be counted.
Finding My Normal
I suffer from a rare genetic neurological disease (3rd generation) mutations in the DNA of Sodium Channels SCN9A and SCN10A. My grandfather started progression at 60, my mom at 40 and myself at 20 (so i did not have any children). I suffer from the following secondary diseases: Progressive Small Fiber Polyneuroapathy and Erythromelagia. I also suffer from bone and spinal disc degenetation that is not a factor in my pain yet. My disease effects my central nervous system. I live in chronic pain 24 hrs a day waiting anxiously for the Ion channel modulator drugs to hit the market.
I suffer from the following symptoms:
(ones with a adtrick are strongly believed to be the result of being on the patch over 3 years and not working properly)
*dizziness *extreme fatigue *extreme nausea *vertigo *off balance falling muscle spasms muscle contractions stabbing and burning from toes to waist, lower abdominal, fingers to shoulders and right side of head *Short term memory problems *Migraines wake in the middle of the night so cold I am shaking and teeth are chattering *Stabbing behind right eye *Blurred vision *Burning red skin that feels like acid is on my skin angioedema (tissue swelling throughout body *neurogenic bladder IBS bowel, bladder and esophageal spasms hair loss eczema *neuro itch central sleep apnea *Shortness of breath *Tachycardia *Trouble swallowing at times Little control of muscles in limbs *1 hr delay in digestion *pupil dilation
My latest battle is the Trans dermal Scopolamine patch 1.5mg and desperately trying to wean off it. I am extremely careful with every single thing I put in my body. I don't take vitamins, I dont take pain meds or medications, etc. In February of 2014 I had a very bad neuro relapse. I was tripping and falling had blurred vision, couldn't lift limbs, horrendous nausea, dizziness, vertigo, vomiting etc. I was having IV infusions and was getting so sick. They prescribed the Scopolamine patch to help with the nausea. when I followed up with my neuro I explained how this patch was helping tremendously with the off balance, vertigo and falling and they decided to keep it on for a bit and see how it goes.
My last specialty neuro visit for the SFN, in February of 2015, I was asked why I was on this patch and I said I went days without eating from the neuro symptoms and because it took away some of those harsh symptoms they kept me on it. She said she could not assess my neuro functions and truly assess where I am in my progression and I needed to get off them.
Well I started the weaning process and landed in the er by ambulance with withdrawals. It was scary and I have never felt like I was going I die before. I was wretching through my nose straight bike, i was shaking, had vicious stomach cramping, room was spinning, i was sweating and had joint pain i never knew existed. I was brought back into the emergency roombthe next day where a dr identified I was having withdrawals. So the patch was put back on until a game plan was put back on until a game plan was made. There wasn't a protocol for weaning off Scopolamine never mind someone who has been on it almost 3 years. (3 years February 2017).
My primary doctor and main neurologist have been going back and forth trying to get the best game plan in place, not knowing how to help me. I spent the last few weeks calling insurance for help, calling detox places that can help with weaning with no physical dependency. With every call was a no. Keep in mind I have. neuro disease in the CNS where the patch is currently blocking so most Dr's are afraid to take me on due to liability.
I finally got a woman at BMC who was so heartbroken for me. I cried as i spoke to her apologizing for crying. I am not a cryer I worked in a prison lol. I said I cant understand how so many people including my own medical team can refuse to help me. How is that even ok? I have played it safe and did all the right things. How did I end up in this spot. And why am I calling everywhere for help as a patient, explaining my whole story . Begging for help and no one can help me. Some places thinking I am a nut job because it's a anti-nausea patch and others afraid of my neuro disease. She explained that detox Dr's are the ones who know withdrawals and can help. But because it is required you are admitted for withdrawal process, detox is not a good environment for me. I totally agree. She said what you need is again medical hospital admission with a addiction medicine dr overseeing withdrawals and a neurologist overseeing my neuro care. I said that i completely agreed and I would never take a bed from someone who needs detox plus me not going to meetings could be detrimental to the patients in recovery.
So I had to have my insurance company assign me a nurse case manager to work woth my drs. They are working on the approval for the hospital admit for the 5 worse days of withdrawals and will continue the process as out patient at home alone with no support. God willing it will be approved. It's heartbreaking that I am even in this spot. There were no warnings on my scripts about long term use or Scopolamine withdrawal syndrome and because it's a motion sickness drug I had no reason to research it online. Now I have horrendous nausea, headaches, confusion, dizziness, and falling with the patch on and i am justt terrified of this whole thing. Just because something is non-narcotic or over the counter or natural doesn't mean it isn't habit forming and cant cause horrendous withdrawals. I hope someday Novaris/Baxter will take the responsibility to place such warnings on the patch box so patients truly know the risk of long term use and can make their own decisions about taking a drug or not.
I will being setting up journal entries once I start this process in hopes I can help others who are facing the same thing. Or even giving someone the advice to research everything whether it's a vitamin or a opiate. you need to know ALL risks before making the best decision. I was robbed of that and now I will be a neuro nightmare trying to get off these patches.